Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS El Paso, TX

August 23, 2018Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 23, 2018, 5:41 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 5:41 PM MDT (23:41 UTC)
Expired
Aug 23, 2018, 8:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 175 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WGUS54 KEPZ 232341
FFWEPZ
NMC017-240245-
/O.NEW.KEPZ.FF.W.0024.180823T2341Z-180824T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
541 PM MDT THU AUG 23 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northeastern Grant County in south central New Mexico...

* Until 845 PM MDT.

* At 537 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Trained Spotters have reported 
  up to one inch of rain in the past hour and more rain is still 
  expected in the area. The low water crossing in Twin Sister Creek 
  along Racetrack road and Rio de Arenas could flood at any moment. 
  Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Santa Clara...
  Arenas Valley...
  and Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3285 10818 3276 10815 3275 10824 3284 10824

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:06 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 2:06 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
206 PM MDT Thu Aug 23 2018

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas through the coming weekend resulting in showers and
thunderstorms across much of the region. High pressure aloft will
produce seasonably warm mostly dry weather later next week.

&&

.DISCUSSION...
High pressure both at the surface and aloft will over central
Texas will combine with large western United States heat/thermal
low to circulate a moist unstable air mass into southern New
Mexico and far west Texas through the coming weekend. Surface
dewpoints will remain above 50 F supporting precipitable water
values from 1.2 to 1.4 inches and afternoon MUCAPE's around 1000
J/kg. Models suggest possible weak embedded waves aloft moving
into the CWA from the south during this time. These features plus
surface heating and upslope flow along high terrain should
initiate deep convection in the afternoon with outflow boundaries
sustaining activity into the evening. Given the abundant moisture
and slow storm movement heavy rains and flooding will be primary
weather hazard. However DCAPE's mostly above 1000 J/kg may result
in several storms producing damaging downdrafts.

By Monday upper ridge will be aligned on an east to west axis just
south of the border with the ridge drifting slowly north into the
CWA by Wednesday. This pattern change will first push the deeper
moisture east of the region with subsidence then stabilizing the
air mass. By Tuesday afternoon the precipitable water will be less
than an inch most locations with CAPE's less than 500 J/g. These
trends indicate seasonably warm mostly dry weather after Sunday
with most convection confined around mountain areas.

&&

.AVIATION...Valid 24/00Z-25/00Z...
P6SM SCT060-080 SCT100-150 SCT-BKN200-250 through much of the period
with SE-SW WINDS 7-12 KTS. Through the forecast pd...isolated to
scattered thunderstorms... VSBY 1-3SM -TSRAGS BKN-OVC050
IN HEAVIER STORMS. Tstm activity mainly 21Z-09Z.

&&

.FIRE WEATHER...
.DISCUSSION... Considerable residual leftover moisture in the form
of some showers and cloud cover may delay the start of convective
activity mainly west of the Continental Divide Thursday afternoon.
As we continue in a monsoonal flow, expect more P.M. convection with
more thunderstorm coverage, especially over the lowlands. Thus,
higher RH values will provide excellent overnight recovery. Min RH
values over the lowlands will increase towards the 30-35% range,
with 40 to 60% in the higher elevations. Many areas in the Gila
Region and Sacramento Mountains will see RH values in the 90% or
greater range tonight and Friday morning, with areas of patchy fog
possible. The overall pattern favors continued enhanced thunderstorm
coverage through the weekend. Drier air and warmer temperatures are
forecast to work into SW New Mexico next week around Wed- Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  93  72  94 /  50  10  30  10
Sierra Blanca           68  90  68  93 /  40  10  30  10
Las Cruces              66  89  65  91 /  50  20  30  20
Alamogordo              65  90  66  92 /  40  20  30  30
Cloudcroft              48  69  48  70 /  50  50  30  50
Truth or Consequences   65  87  66  90 /  40  30  30  30
Silver City             60  82  58  84 /  50  50  30  50
Deming                  65  88  64  91 /  50  30  30  30
Lordsburg               66  86  64  89 /  40  30  30  40
West El Paso Metro      71  91  71  93 /  50  10  30  10
Dell City               68  95  68  96 /  30  10  20  10
Fort Hancock            70  95  70  96 /  40  10  30  10
Loma Linda              66  88  66  90 /  40  10  30  10
Fabens                  69  93  69  94 /  50  10  30  10
Santa Teresa            70  91  70  92 /  50  10  30  10
White Sands HQ          66  90  67  92 /  50  20  30  10
Jornada Range           65  90  65  92 /  50  20  30  20
Hatch                   65  89  64  92 /  50  20  30  30
Columbus                67  89  67  91 /  50  20  30  20
Orogrande               69  91  69  93 /  50  10  30  10
Mayhill                 57  79  56  80 /  50  50  30  40
Mescalero               56  79  55  80 /  50  40  30  40
Timberon                54  77  54  79 /  50  30  30  40
Winston                 53  78  51  82 /  50  70  40  60
Hillsboro               62  86  60  89 /  50  50  40  50
Spaceport               63  86  63  90 /  40  20  30  20
Lake Roberts            52  78  50  82 /  60  70  40  60
Hurley                  60  82  58  85 /  40  40  30  50
Cliff                   60  84  58  88 /  50  60  30  50
Mule Creek              62  82  59  85 /  50  60  30  50
Faywood                 62  83  60  86 /  50  40  40  40
Animas                  66  86  65  89 /  50  30  40  40
Hachita                 64  87  63  89 /  40  20  30  30
Antelope Wells          64  84  62  87 /  50  40  40  40
Cloverdale              62  80  60  84 /  50  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan
Hazardous weather outlook, Aug 23, 11:36 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Thu Aug 23 2018

NMZ401>417-TXZ418>424-241745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms. A few storms may produce heavy rains
with flash flooding. Several storms may also produce damaging
wind gusts to 60 mph and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms. A few storms may produce
heavy rains with flash flooding. Several storms may also produce
damaging wind gusts to 60 mph and small hail.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report any significant weather occurrence
to local law enforcement and to the NWS office via phone or by
Twitter using our office handle @NWSElPaso

Rogash

In the hours before

Special weather statement, Aug 23, 3:00 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
300 PM MDT THU AUG 23 2018

NMZ402-408-409-232145-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
300 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winston, moving southeast at 10 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Monticello, Winston, Chloride, Las Placitas and Chise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 10774 3344 10761 3340 10732 3314 10758
TIME...MOT...LOC 2059Z 308DEG 11KT 3333 10761

CRESPO
Special weather statement, Aug 23, 4:42 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
442 PM MDT THU AUG 23 2018

NMZ404-232330-
Southwest Desert/Lower Gila River Valley NM-
442 PM MDT THU AUG 23 2018

...SPECIAL WEATHER STATEMENT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lordsburg, moving southeast at 5 mph.

Winds in excess of 30 mph with Blowing Dust will be possible with
this storm. Visibilities could be reduced in portions of the
Lordsburg Playa along the I-10 corridor between the Arizona border
and Lordsburg.

Locations impacted include...
Lordsburg Playa, Road Forks, Steins, Shakespeare and Lordsburg.

LAT...LON 3255 10891 3231 10870 3215 10901 3239 10905
      3240 10905
TIME...MOT...LOC 2240Z 311DEG 4KT 3244 10892

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:25 PM MDTAreal Flood AdvisoryEPZGrant110 min
Aug 22, 6:57 PM MDTAreal Flood AdvisoryEPZDoña Ana108 min
Aug 22, 9:10 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Aug 22, 11:02 PM MDTSpecial Weather StatementEPZHidalgo43 min
Aug 23, 3:00 PM MDTSpecial Weather StatementEPZSierra45 min
Aug 23, 3:15 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 23, 4:20 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 23, 4:27 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 23, 4:42 PM MDTSpecial Weather StatementEPZHidalgo48 min
Aug 23, 5:04 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.